Nebraska, 2003

Flash Flood in Nebraska, May 19, 2003

May 19, 2003 · NWS GLD · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 18, 12:15 PM MST, 11 hours 45 minutes earlier.

Area forecast discussion, May 18, 12:15 PM MST, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT SUN MAY 18 2003

TONIGHT...WIDESPREAD RAINFALL EVENT EXPECTED DUE TO PRESENCE OF
MOIST/UNSTABLE AIRMASS AND STRONG COLD FRONTAL FORCING/LIFT LATE.
IMPRESSIVE LOW/MID LEVEL THETA-E RIDGE AXIS ORIENTED NORTH-SOUTH
EXISTS ACROSS WESTERN KS WITH ADEQUATE WIND SHEAR/INSTABILITY.
EXPECT INITIAL THUNDERSTORM DEVLOPMENT ACROSS EASTERN CO PLAINS IN
LOW LEVEL CONVERGENCE AXIS. MORE WIDESPREAD THUNDERSTORMS EXPECTED
LATE THIS EVENING/AFTER MIDNIGHT AS THE STRONG COLD FRONT SWEEPS
QUICKLY SOUTHWARD ACROSS THE POTENTIAL INSTABILITY/THETA-E RIDGE
AXIS. BASED ON LOW LEVEL MOISTURE CONVERGENCE PROGNOSIS...MOST
NUMEROUS THUNDERSTORM COVERAGE/QUANTITATIVE PRECIPITATION WILL BE
ACROSS THE NORTHEAST ZONES. HAVE FOLLOWED ETA AS ITS FIELDS LOOK THE
CLOSEST TO EXPECTED SCENARIO. CANNOT RULE OUT SEVERE STORMS ANYWHERE
BASED ON ADEQUATE INSTABILITY/WIND SHEAR/LIFT...BUT NORTH/EAST ZONES
HAVE THE GREATEST POTENTIAL.

MON...STRONG PRESSURE GRADIENT/LOW LEVEL THERMAL GRADIENT AND DEEP
UNIDIRECTIONAL FLOW SUGGEST WIND ADVISORY CRITERIA WINDS (25-35 MPH
WITH GUSTS TO 45). WITH ALL THE ACTIVE WEATHER TONIGHT...WILL HOLD
OFF ON ISSUING A 2ND PERIOD WIND ADVISORY. SHOULD SEE
SHOWERS/THUNDERSTORMS ACROSS THE EASTERN ZONES END BY MIDDAY AS
LOW/MID LEVEL FORCING CEASES.

TUE...DESPITE ZONAL FLOW ALOFT...STRONG SURFACE HIGH ACROSS THE
PLAINS STATES/LOW LEVEL UPSLOPE FLOW WILL PRODUCE A COOL DAY WITH
850 MB TEMPERATURES FROM 6-13C. SHOWERS/THUNDERSTORMS WILL BE
CONFINED TO THE COLORADO FRONT RANGE...SO DRY HERE.

WED...NW FLOW ALOFT DEVELOPS WITH LOW LEVEL UPSLOPE CONTINUING.
SHOULD SEE THUNDERSTORMS DEVELOP IN THE AFTERNOON ACROSS THE
COLORADO I-25 CORRIDOR...THEN PROPAGATE SOUTHEASTWARD IN THE NW FLOW
ALOFT. THUS...BEST THUNDERSTORM POTENTIAL WILL BE ACROSS THE
SOUTHWEST ZONES DURING THE EVENING. WILL KEEP IT DRY FOR NOW THOUGH.

THU...UPSLOPE LOW LEVEL FLOW CONTINUES. HOWEVER...WITH FLOW ALOFT
VEERING TO MORE NORTH-NORTHWEST DIRECTION AND WEAKENING...EXPECT
STORMS THAT INITIATE ALONG THE COLORADO FRONT RANGE TO STAY WEST OF
OUR ZONES.

FRI/SAT/SUN...18/00Z GFS RUN SIMILAR TO 17/00Z RUN LEADING TO MORE
FORECAST CONFIDENCE. STRONG RIDGING ALOFT SHOULD PRECLUDE
THUNDERSTORMS. BASED ON GFS 850 MB TEMPERATURES AND STRENGTH OF
RIDGING ALOFT...GFS HIGHS LOOK TOO COLD.

.GLD...NONE.

SAR
Hazardous weather outlook, May 18, 5:44 PM MST, 6 hours 16 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT SUN MAY 18 2003

.DAY ONE...TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO THE
TRI-STATE AREA TONIGHT BETWEEN 8 PM AND 2 AM MDT (9 PM AND 3 AM
CDT).  HAIL LARGER THAN ONE INCH IN DIAMETER AND WIND GUSTS TO 70
MPH ARE POSSIBLE AS THE STORMS MOVE THROUGH THE AREA.  STORMS WILL
BE MORE NUMEROUS NORTH OF INTERSTATE 70.

AFTER THE STORMS MOVE THROUGH...THEY WILL BE FOLLOWED CLOSELY BY A
COLD FRONT PACKING NORTH TO NORTHWEST WINDS GUSTING TO 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL PLUNGE SOUTH MONDAY ACCOMPANIED BY STRONG
NORTH WINDS. WIND GUSTS TO 40 MPH WILL BE POSSIBLE DURING THE
MORNING AND EARLY AFTERNOON HOURS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION MAY BE REQUIRED.  ALTHOUGH IT WILL BE TOO DARK
FOR MOBILE SPOTTING ACTIVITIES...REPORTS OF HAIL IN EXCESS OF 1/2
INCH IN DIAMETER...WIND GUSTS OF 50 MPH OR MORE...AND WIND DAMAGE
WOULD BE APPRECIATED OVERNIGHT.

ENTWISTLE

In the hours before

Special weather statement, May 18, 8:39 PM MST, 3 hours 21 minutes before
COZ090>092-190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
939 PM MDT SUN MAY 18 2003

...THE SEVERE THUNDERSTORM WATCH FOR FAR EASTERN COLORADO HAS BEEN
CANCELLED...

ALTHOUGH THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE REGION
OVERNIGHT...CONDITIONS ARE NO LONGER FAVORABLE FOR LARGE HAIL OR
DAMAGING WINDS.

ENTWISTLE

The radar

The Goodland radar (KGLD), 138 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Red Willow

When
May 19, 12:00 AM MST to 2:00 AM MST
Where
Red Willow County, 2 mi N of Mc Cook
Reported by
LAW ENFORCEMENT
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Two feet of standing water on county road 2 miles north of McCook.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352289.